Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 242, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 22, 2003, 4:31 PM EDT for Woodford County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 4:31 PM EDT (20:31 UTC)
- Expired
- Jul 22, 2003, 5:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Woodford County, KY
The radar
The Louisville radar (KLVX), 103 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
927 WUUS53 KLMK 222031 SVRLMK KYC239-222100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 431 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODFORD COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 500 PM EDT * AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VERSAILLES...OR ABOUT 17 MILES WEST OF LEXINGTON...MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3814 8484 3796 8483 3794 8469 3812 8464 $$ JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 22, 2:30 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT TUE JUL 22 2003 SHORT TERM: ALTHOUGH SURFACE COLD FRONT HAS MOVED WELL SOUTH INTO SOUTHERN TENNESSEE...RESIDUAL LOW LEVEL MOISTURE THROUGH 700 MB...COMBINED WITH COLD AIR ADVECTION IN THE MID LAYERS...IS ALLOWING MODERATELY UNSTABLE CONDITIONS TO DEVELOP THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS AFTERNOON...AHEAD OF A WEAK VORTICITY MAX THAT WILL SWING THROUGH INDIANA LATER THIS EVENING. ALTHOUGH EXTENSIVE CLOUDINESS WILL LINGER WELL INTO THE NIGHTTIME HOURS...FEEL SHOWERS WILL DIMINISH WITH LOSS OF AFTERNOON HEATING AFTER SUNSET. THE LAST OF THE SERIES OF UPPER AIR DISTURBANCES NOW VISIBLE ON WATER VAPOR OVER MINNESOTA WILL DIVE SOUTHWARD...AND BY WEDNESDAY MORNING...CROSS TENNESSEE AS IT ROUNDS THE BASE OF AN ANOMALOUSLY DEEP TROUGH OVER OHIO VALLEY. WITH FORECASTED 500 MB TEMPERATURES WEDNESDAY AFTERNOON IN THE -13 TO -15 C RANGE AND FREEZING LEVEL ONLY AROUND 11 THOUSAND FEET...INSTABILITY WILL AGAIN DEVELOP IN THE AFTERNOON. WITH SUFFICIENT HEATING...SOME AFTERNOON STORMS WEDNESDAY MAY PROVE VIGOROUS ENOUGH TO PRODUCE SMALL HAIL. BY WEDNESDAY NIGHT...JET WILL ROUND THE BASE OF THE TROUGH AND AXIS WILL MOVE EAST OF THE OHIO VALLEY. HIGH PRESSURE WILL BEGIN TO BUILD INTO LOWER MISSISSIPPI VALLEY. THURSDAY AND FRIDAY LOOK GREAT AS TROUGH LIFTS INTO NEW ENGLAND AND TEMPERATURES WILL MODERATE BACK TO SEASONAL NORMS. IN THE EXTENDED: HIGH PRESSURE WILL MOVE EAST LATE FRIDAY...AND TEMPERATURES WILL WARM FARTHER AS THE EASTERN TROUGH IS REPLACED BY A FLAT RIDGE. AS ANOTHER UPPER AIR DISTURBANCE MOVES NORTH OF THE GREAT LAKES SATURDAY...A COLD FRONT WILL SLOWLY MOVE SOUTH INTO THE LOWER OHIO VALLEY...WITH THE FRONT IN THE VICINITY...WILL CONTINUE ONGOING CHANCES OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY. .LMK...NONE. DENMAN
Hazardous weather outlook, Jul 22, 4:00 PM EDT, 31 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN KENTUCKY AND SOUTH-CENTRAL INDIANA THIS EVENING...AHEAD OF A SURFACE TROUGH ACROSS SOUTHERN INDIANA. ALTHOUGH SCATTERED...THESE STORMS MAY PRODUCE BRIEF TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING. PEA-SIZED HAIL IS POSSIBLE UNDER SOME OF THE STRONGER STORMS. CONVECTION WILL DIMINISH RAPIDLY DURING THE LATE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SETTLE OVER THE OHIO VALLEY ON WEDNESDAY. THIS UPPER LOW WILL HELP IGNITE SCATTERED AFTERNOON THUNDERSTORMS...A FEW OF WHICH COULD PRODUCE PEA TO MARBLE SIZED HAIL. ANOTHER COLD FRONT WILL APPROACH THE REGION EITHER SUNDAY OR MONDAY...WITH MORE THUNDERSTORMS POSSIBLE AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EITHER TODAY OR WEDNESDAY. DENMAN
In the hours before
Local storm report, Jul 22, 11:08 AM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1108 AM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM TRACY KY WIND DAMAGE
07/21/03 BARREN TREES DOWN IN SCATTERED
LOCATIONS. REPORTED BY
HIGHWAY DEPT.
0355 PM GAMALIEL KY WIND DAMAGE
07/21/03 MONROE TREES DOWN. REPORTED BY
DISPATCH.
PKWNearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.